Florida, 2017

Damaging Wind in Florida, February 15, 2017

February 15, 2017 · NWS JAX · 1 event in 1 county or zone

A broken band of pre-frontal storms moved across NE Florida during the afternoon and early evening. Strong low level winds promoted strong downburst potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A broken band of pre-frontal storms moved across NE Florida during the afternoon and early evening. Strong low level winds promoted strong downburst potential. One storm moved west to east across Marion county and produced some trees and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 15, 3:10 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 3:10 PM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
310 PM EST Wed Feb 15 2017

...Strong to Severe Thunderstorms Possible through Late Afternoon
in North Central Florida...
...Wind Advisory Continues through 6 PM...

.Currently...
Late afternoon surface analysis depicts low pressure (998
millibars) consolidating off the mid-Atlantic coast, with a cold
front extending southwestward across the Carolina coastal plain,
interior portions of southeast Georgia, and the Florida Big Bend
region. Shallow convection along the front is waning in coverage
over southeast Georgia, while a broken squall line is attempting
to form from north central Florida to off the west central Florida
coast. Stronger convection, with isolated severe thunderstorms
capable of damaging downburst wind gusts, will likely be confined
to north central Florida and perhaps portions of coastal
northeast Florida through the late afternoon hours. The bigger
story continues to be strong gradient winds throughout our region,
with numerous gusts in the 45 mph range reported since the mid
morning hours. Temperatures have soared into the lower 80s across
most of northeast Florida, while the first signs of drier air in
the wake of the cold front have filtered into the Altamaha River
basin.

.Near Term (this Afternoon through Thursday)...
Scattered strong to severe convection will continue through late
afternoon over north central Florida, with more isolated coverage
along the actual front over coastal southeast Georgia and the
Interstate 10 corridor. Damaging wind gusts will continue to be
the primary threat, with individual convective cells moving
rapidly northeastward at 50-60 mph. Activity will move into the
offshore coastal waters during the early evening hours as the cold
front moves rapidly eastward through the remainder of our region.
Cold air advection will overspread our region from northwest to
southeast as the nighttime progresses, with skies rapidly
clearing. Northwesterly winds will gust to 20-25 mph through
around midnight, with decreasing speeds expected during the
predawn hours as our local pressure gradient loosens. Lows will
fall to near 40 along the Altamaha River basin, with 40s
elsewhere, except lower 50s in Marion County.

High pressure centered over Deep South Texas early on Thursday
will continue to build eastward along the northern Gulf coast as
the day progresses, keeping weak cold air advection in place with
northwesterly winds of 10-15 mph expected for most locations. Full
sunshine will counter the cold air advection, with highs generally
reaching the low to mid 60s, except upper 60s in north central
Florida. These values are only a degree or two below mid-February
climo.

.Short Term (Thursday night and Friday)...
Behind the cold front, temperatures will dip down into the mid to
high 30s across inland Georgia, and low 40s along the coast and
into most of northeast Florida Thursday night. Heights will rise
on Friday as a rather short lived upper level ridge builds across
FL and southern Georgia. High temperatures will rebound into the
70s across most of the area, and with moisture yet to rebound,
will be a pleasant day as dewpoints remain in the 30s.

.Long Term (Saturday through Wednesday)...
Saturday morning will also start out pleasant, but heights will
fall as a shortwave trough approaches the Lower Mississippi
Valley. Scattered showers will be possible on Saturday and
Saturday night, and while there remains a fair amount of bulk
shear (30 - 40kts), moisture return looks a little bleak for
widespread rain or severe weather at this time. The shortwave
trough should depart our area late Saturday night, and upper level
ridging is expected to build across the Gulf of Mexico for the
start of next week. High temperatures in the mid to upper 70s are
expected Sunday through Wednesday. The upper level pattern will
likely shift again towards the end of the week as another
shortwave trough approaches the area, bringing our next chance for
precip.

&&

.Aviation...
Mostly VFR ceilings of 3000-4000 feet will prevail through around
00Z ahead of the cold front. Southwesterly to westerly surface
winds will remain sustained in the 20-25 knot range, with
occasional gusts to 35-40 knots through 22Z. Scattered to
numerous showers and embedded thunderstorms will impact the
terminals through 22Z. Brief periods of IFR visibilities and MVFR
ceilings will be possible as this activity impacts the terminals,
as heavier showers and thunderstorms are moving east-
northeastward at 50-60 mph. Isolated severe thunderstorms will be
possible, with strong wind gusts being the primary threat. VFR
conditions will prevail after 22Z, with surface winds becoming
northwesterly at 10-15 knots during the early evening hours.

&&

.Marine...
Small Craft Advisory conditions will continue over the nearshore
waters through the evening hours, with occasional wind gusts to
gale force expected offshore through early evening. A cold front
will cross the waters during the early evening hours, with
westerly winds early this evening shifting to a northwesterly
direction before midnight. Seas offshore will remain in the 5-7
foot range overnight, with near shore seas subsiding to 2-4 feet
expected. Showers and thunderstorms should depart to the east by
the early evening hours, with speeds falling back to caution
levels in the near shore waters towards midnight, and during the
predawn hours in the offshore waters. Winds and seas will remain
in the caution range through Thursday in the offshore waters.
High pressure will continue to build into our region from the west
on Thursday night, settling directly over our coastal waters on
Friday. Weak low pressure will approach the Florida peninsula from
the Gulf of Mexico by late Saturday, and will quickly move through
the northeast Florida coastal waters on Saturday night. Winds and
seas will remain below caution levels this weekend and early next
week.

Rip Currents: Low risk expected through Friday due to offshore
winds.

&&

.Fire Weather...
Strong southwest to westerly surface and transport winds will
create high dispersion values region-wide through sunset. A much
drier and cooler airmass will filter in late tonight into Thursday
behind the front as winds decrease and shift to the NW with RH
values diving below critical levels Thursday and Friday
afternoons. Red Flag conditions are not expected at this time as
winds are not expected to reach above 10 mph on Thurs or Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  40  63  38  69 /   0   0   0   0
SSI  47  64  46  66 /  10   0   0   0
JAX  46  65  42  71 /  20   0   0   0
SGJ  49  65  45  69 /  20   0   0   0
GNV  48  67  40  72 /  10   0   0   0
OCF  50  67  41  73 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM EST this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory until 6 PM EST this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Small Craft Advisory until 4 AM EST Thursday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 11 PM EST this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Nelson/Elsenheimer/Enyedi/Cordero/Corless/McGinnis
Hazardous weather outlook, Feb 15, 6:07 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
607 PM EST Wed Feb 15 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-161145-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
607 PM EST Wed Feb 15 2017

...Small Craft Advisory through Tonight...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Tonight...

Gusty winds will continue early this evening near 30 to 35 mph.
These winds will drop off after 8 pm.

A small craft advisory continues until late this evening for the
near shore waters and through the overnight hours offshore. Winds
will occasionally gust to gale force in the offshore waters
through the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms are possible over northeast Florida on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Feb 15, 3:11 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
311 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST N MAYPORT               30.38N 81.41W
02/15/2017  M42 MPH          DUVAL              FL   ASOS

            A NON-THUNDERSTORM WIND GUST OF 42 MPH WAS MEASURED AT
            MAYPORT.

&&

WCORLESS
Local storm report, Feb 15, 3:14 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     NON-TSTM WND GST 5 E ARLINGTON           30.33N 81.52W
02/15/2017  M43 MPH          DUVAL              FL   ASOS

            A NON-THUNDERSTORM WIND GUST OF 43 MPH WAS MEASURED AT
            JACKSONVILLE CRAIG MUNICIPAL AIRPORT.

&&

WCORLESS
Local storm report, Feb 15, 3:17 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     NON-TSTM WND GST N JEKYLL ISLAND         31.04N 81.42W
02/15/2017  M40 MPH          GLYNN              GA   MESONET

            A NON-THNDERSTORM WIND GUST OF 40 MPH WAS MEASURED AT
            JEKYLL ISLAND.

0256 PM     NON-TSTM WND GST JEKYLL ISLAND           31.04N 81.42W
02/15/2017  M40 MPH          GLYNN              GA   MESONET

            A NON-THUNDERSTORM WIND GUST OF 40 MPH WAS MEASURED AT
            JEKYLL ISLAND.

&&

WCORLESS
Local storm report, Feb 15, 3:19 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     NON-TSTM WND GST LAKE CITY               30.19N 82.64W
02/15/2017  M42 MPH          COLUMBIA           FL   AWOS

            A NON-THUNDERSTORM WIND GUST OF 42 MPH WAS MEASURED AT
            LAKE CITY.

&&

WCORLESS
Special weather statement, Feb 15, 3:51 PM EST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
351 PM EST WED FEB 15 2017

FLZ024-GAZ164>166-152145-
Inland Nassau FL-Inland Camden GA-Charlton GA-Coastal Camden GA-
351 PM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...SOUTHERN
CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 445 PM EST...

At 351 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles west of Homeland, or 8 miles west of Folkston, moving east at
45 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
St. Marys, Kingsland, Folkston, Kings Bay Base, Homeland, Kings
Ferry, Cumberland Island, Harrietts Bluff and Colesburg.

LAT...LON 3079 8142 3071 8142 3072 8160 3073 8160
      3072 8162 3074 8163 3073 8163 3073 8165
      3074 8166 3072 8167 3073 8217 3078 8215
      3079 8223 3091 8224 3097 8139
TIME...MOT...LOC 2051Z 267DEG 37KT 3082 8216

PETERSON
Local storm report, Feb 15, 7:25 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     WILDFIRE         5 SW BUNNELL            29.41N 81.31W
02/15/2017                   FLAGLER            FL   EMERGENCY MNGR

            WILDFIRE UP TO 435 ACRES AND IS ABOUT 60 PERCENT
            CONTAINED. PORTIONS OF STATE ROAD 11 HAVE BEEN CLOSED
            BETWEEN HAW CREEK ROAD AND COUNTY ROAD 304.

&&

ASHASHY

The radar

The Jacksonville radar (KJAX), 157 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
February 15, 7:55 PM EST
Where
Marion County, 0.79 mi NW of Cotton Plant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.186, -82.331

The county dispatch reported scattered reports of trees and power lines down, including one down along West Highway 328.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680067.